Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 4, NWS Honolulu, HI

November 4, 2007Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 4, 2007, 4:02 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 4, 2007, 4:02 AM HST (14:02 UTC)
Expired
Nov 4, 2007, 7:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

What was reported inside it

TimeReportWhereRemark
Nov 4, 4:45 AM HSTFLASH FLOODWaikane, HIWAIKANE STREAM OVERFLOWED FORCING A BRIEF CLOSURE OF KAMEHAMEHA HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 2.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2007-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2007-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 041410
FFWHFO
HIC003-041700-
/O.NEW.PHFO.FF.W.0004.071104T1402Z-071104T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
410 AM HST SUN NOV 4 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 700 AM HST.

* AT 410 AM HST...THUNDERSTORMS WITH HEAVY RAIN WERE CONTINUING 
  OVER MUCH OF CENTRAL AND WINDWARD OAHU. A RAIN GAUGE IN PUNALUU 
  RECORDED RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR. THE KAHANA 
  STREAM GAUGE WAS APPROACHING FLOOD STAGE. THUS THE EARLIER WARNING 
  FOR MAINLY SOUTHEAST OAHU IS BEING EXPANDED IN COVERAGE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...KAHUKU...HAUULA...LAIE...WAIALUA...MILILANI...AND 
  WAHIAWA.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. BE ESPECIALLY 
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLASH FLOODING. 

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2139 15801 2158 15813 2169 15792 2146 15772
      2129 15766

$$
R BALLARD
1 follow-up statement
000
WGHW70 PHFO 041552
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
550 AM HST SUN NOV 4 2007

HIC003-041700-
/O.CON.PHFO.FF.W.0004.000000T0000Z-071104T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
550 AM HST SUN NOV 4 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL AND WINDWARD 
OAHU UNTIL 700 AM HST...

LOCATIONS IN THE WARNING INCLUDE THE WINDWARD SIDE FROM LAIE TO 
WAIMANALO...AND CENTRAL OAHU FROM WAHIAWA TO AIEA.

AT 549 AM...RADAR CONTINUED TO SHOW HEAVY SHOWERS AND EMBEDDED 
THUNDERSTORMS...WITH LOCALIZED RAINFALL RATES OF 1 TO 2 INCHES PER 
HOUR....FALLING OVER MUCH OF WINDWARD AND CENTRAL OAHU.

THESE RAINS ARE FALLING OVER AREAS THAT HAVE ALREADY HAD EXCESSIVE 
RAINFALL OVERNIGHT. AMOUNTS OF 3 TO 6 INCHES ARE COMMON. THE HAKIPUU 
MAUKA GAUGE HAS RECIEVED 4 AND A HALF INCHES OF RAIN IN THE PAST 3 
HOURS...AND 7 INCHES OF RAIN IN THE 6 HOUR PERIOD ENDING AT 5 AM.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. 
NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. ONLY A FEW 
INCHES OF FLOWING WATER CAN MOVE MOST VEHICLES.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2139 15801 2158 15813 2169 15792 2146 15772
      2129 15766

$$
R BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 4, 4:00 AM HST, 2 minutes earlier.

Area forecast discussion, Nov 4, 4:00 AM HST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN NOV 4 2007

.SYNOPSIS...
A LOW 400 MILES NORTH NORTHWEST OF KAUAI IS DROPPING SOUTH. THE
APPROACHING LOW WILL PRODUCE UNSETTLED WEATHER WITH A CHANCE OF
HEAVY RAINFALL THROUGH EARLY NEXT WEEK. DRIER...TRADE-WIND WEATHER
WILL RETURN LATER NEXT WEEK.

&&

.DISCUSSION...
SATELLITE IMAGERY SHOWS THICK CLOUDS BLANKETING THE ISLANDS. WITHIN
THE CLOUD AREA RADARS SHOW BANDS OF HEAVY SHOWERS AND
THUNDERSTORMS. AT 300 AM...THE MOST ACTIVE AREA WAS OVER OAHU AND
MOLOKAI WITH RELATIVELY DRY WEATHER FROM LANAI TO THE BIG ISLAND OF
HAWAII.

AT 300 AM A LOW WAS CENTERED 400 MILES NORTH NORTHWEST OF KAUAI.
OVER THE PAST SEVERAL HOURS THE LOW HAS BEEN MOVING SOUTH AT 20 MPH.
A FRONTAL CLOUD BAND CURVING AROUND THE SOUTHEAST SIDE OF THE LOW
HAS BEEN DISSIPATING BUT A 220 MILE WIDE BAND OF OVERCAST LAYERED
CLOUDS WITH EMBEDDED THUNDERSTORMS HAS FORMED CENTERED FROM 28N 155W
OVER OAHU TO 19N 160W.

RECENT RUNS OF THE GFS MODEL SHOW THE LOW CONTINUING TO DROP
SOUTH...REACHING A POINT ABOUT 180 MILES WEST OF KAUAI TOMORROW
NIGHT. MEANWHILE...THE CLOUD BAND CENTERED OVER OAHU WILL MOVE
SOUTHEAST SLOWLY ACROSS THE ISLANDS REACHING THE BIG ISLAND BY
MONDAY. THIS SCENARIO LOOKS PRETTY REASONABLE. A THREAT OF HEAVY
RAIN CONTINUES FOR ALL ISLANDS AND A FLASH FLOOD WATCH WILL REMAIN
IN EFFECT. THE MOST ACTIVE WEATHER IS LIKELY TO BE CONCENTRATED IN
NARROW LINES WITHIN THE BROADER CLOUD BAND. FLASH FLOODING REMAINS
THE GREATEST THREAT...BUT THERE IS A  POSSIBILITY OF SEVERE
THUNDERSTORMS AND FOR SNOW OR FREEZING PRECIPITATION AND STRONG
WINDS ON THE SUMMITS OF MAUNA KEA AND MAUNA LOA.

THE COMPUTER MODELS OFTEN HAVE TROUBLE WITH CUT-OFF LOWS LIKE THE
ONE AFFECTING THE ISLANDS. THE MODELS ARE IN PRETTY GOOD AGREEMENT
OVER THE NEXT 48 HOURS BUT BEGIN TO DIVERGE AFTER THAT. FOR NOW...
WE WILL FOLLOW THE GFS MODEL SHOWING THE LOW WEAKENING AND MOVING
AWAY TO THE WEST SOUTHWEST EARLY NEXT WEEK. THE LOW MAY REMAIN CLOSE
ENOUGH TO MAINTAIN A THREAT OF HEAVY RAIN THROUGH TUESDAY NIGHT. BY
WEDNESDAY THE ATMOSPHERE WILL BE GETTING MORE STABLE AND TRADE WINDS
WILL BE RETURNING.

&&

.MARINE...
A LARGE SOUTH SWELL CONTINUES TO BUILD SO WE HAVE UPGRADED THE HIGH
SURF ADVISORY TO A HIGH SURF WARNING. WE ALSO HAVE ISSUED A MARINE
WEATHER STATEMENT FOR THUNDERSTORMS OVER THE COASTAL WATERS AND FOR
HARBOR SURGES AND WAVES BREAKING IN CHANNEL ENTRANCES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

HIGH SURF WARNING FOR SOUTH-FACING SHORES OF ALL ISLANDS.

FLASH FLOOD WATCH FOR ALL ISLANDS.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 6:51 PM HSTMarine Weather StatementHFO45 hr
Nov 4, 12:01 AM HSTSpecial Marine WarningHFO29 min
Nov 4, 12:47 AM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 4, 2:10 AM HSTSpecial Marine WarningHFO95 min
Nov 4, 3:45 AM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 4, 6:40 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.